Oklahoma, 2021

Hail in Oklahoma, May 9, 2021

May 9, 2021 · NWS TSA · 1 event in 1 county or zone

Strong thunderstorms developed across eastern Oklahoma during the early morning hours of the 9th, as a cold front moved into the area. The strongest storms produced hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong thunderstorms developed across eastern Oklahoma during the early morning hours of the 9th, as a cold front moved into the area. The strongest storms produced hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 11:24 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 8, 11:24 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1224 AM CDT Sun May 9 2021

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are currently found across eastern Oklahoma
and western Arkansas early this morning with MVFR conditions set
to become more common Sunday morning as a cold front moves
through the region. Scattered showers and storms will possibly
impact area sites at the front moves through the region.

&&

.PREV DISCUSSION... /Issued 937 PM CDT Sat May 8 2021/

..UPDATE...

DISCUSSION...
Isolated high based convection noted from central OK to N TX will
spread quickly eastward though expected coverage of any
additional thunderstorms through the early morning hours will
remain very low across E OK / NW AR. Primary focus will be on
evolution of evolving MCS across NE KS. Generally good agreement
in that the bulk of the MCS will track to the E and N of the
forecast area w/ the western flank possibly brushing far NE OK
into far NW AR. Intense and steadily veering low level jet also
supports the idea of the western flank of the resultant cold pool
remaining convectively active through the overnight hours.
Additionally, the cold front currently through the OK Panhandle
has made steady progress this evening and is fcst to continue a
pace that pushes the boundary through much of NE OK soon after
sunrise Sunday. A corridor of higher rain chances will accompany
the frontal passage, however weak low level frontal convergence
and a stable boundary layer will likely overall precip coverage.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, May 8, 4:01 PM CST, 9 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 PM CDT Sat May 8 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 PM CDT Sat May 8 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...After midnight .

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms will increase in coverage across central and
eastern Kansas during the evening and likely expand into
a large thunderstorm complex.  This storm complex will
spread east and southeast overnight while a cold front
pushes southeastward.  The western edge of the storm
complex along with the approaching cold front will both
provide a chance of storms across northeast Oklahoma
and northwest Arkansas late tonight. Strong low level
winds and sufficient instability will support the
potential for a few strong to severe storms.
Additionally, winds will remain gusty through the
overnight hours. A corridor of strong winds just
above the surface may also prompt periodic gusts
around 40 mph across the higher terrain of southeast
Oklahoma and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY and TUESDAY...Thunderstorm Potential.
WEDNESDAY and THURSDAY...No Hazards.
FRIDAY...High Wind Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will continue during the day
Sunday along and ahead of a passing cold front.
Higher chances will focus southward through the day
with rain chances likely ending across far southeast
Oklahoma by early Sunday evening. A few strong to
severe storms may develop, however it currently appears
the greater coverage of any severe weather will focus
further south across Texas and Arkansas.
Periodic rain and isolated thunderstorm chances will
continue Monday and Tuesday, however severe weather
is not currently expected.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 8, 10:50 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1150 PM CDT Sat May 8 2021

OKZ060-061-090515-
Tulsa OK-Rogers OK-
1150 PM CDT Sat May 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROGERS AND NORTHEASTERN
TULSA COUNTIES UNTIL 1215 AM CDT...

At 1148 PM CDT, a cluster of showers and storms were located over
northern Tulsa county and far southeast Osage county, moving
northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this activity.

Locations in or near the path include...
Tulsa...                          Claremore...
Owasso...                         Skiatook...
Collinsville...                   Chelsea...
Sperry...                         Oologah...
Foyil...                          Talala...
Turley...                         Bushyhead...

LAT...LON 3660 9543 3651 9537 3651 9544 3638 9544
      3619 9600 3642 9600 3642 9581 3650 9581
      3660 9559
TIME...MOT...LOC 0448Z 240DEG 49KT 3629 9592

Lacy
Special weather statement, May 8, 11:16 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1216 AM CDT Sun May 9 2021

OKZ057-061-062-090545-
Craig OK-Rogers OK-Mayes OK-
1216 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...CENTRAL
ROGERS AND NORTHERN MAYES COUNTIES UNTIL 1245 AM CDT...

At 1215 AM CDT, a cluster of showers and isolated thunderstorms were
advancing east, with the leading edge located near Foyil, moving
east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this cluster of
showers and isolated storms.

Locations in or near the path include...
Claremore...                      Owasso...
Chelsea...                        Oologah...
Langley...                        Adair...
Ketchum...                        Spavinaw...
Foyil...                          Disney...
Big Cabin...                      Pensacola...
Cherokee State Park...            Spavinaw State Park...
Strang...                         Disney Little Blue State Park...
Bushyhead...

This includes Interstate 44 between mile markers 250 and 281.

LAT...LON 3666 9500 3639 9501 3627 9581 3639 9581
      3640 9579 3642 9579 3642 9581 3643 9581
TIME...MOT...LOC 0515Z 254DEG 26KT 3642 9547

Lacy
Special weather statement, May 9, 12:00 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
100 AM CDT Sun May 9 2021

OKZ056-057-061-062-090630-
Craig OK-Rogers OK-Nowata OK-Mayes OK-
100 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAIG...NORTHEASTERN
ROGERS...NORTHWESTERN MAYES AND SOUTHEASTERN NOWATA COUNTIES UNTIL
130 AM CDT...

At 100 AM CDT, a strong thunderstorm was located 5 miles southeast of
Watova, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Chelsea...                        New Alluwe...
White Oak...                      Watova...

This includes Interstate 44 between mile markers 271 and 275.

LAT...LON 3647 9568 3663 9570 3675 9530 3649 9522
TIME...MOT...LOC 0600Z 257DEG 36KT 3656 9558
Special weather statement, May 9, 12:12 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
112 AM CDT Sun May 9 2021

OKZ061-062-090645-
Rogers OK-Mayes OK-
112 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGERS AND NORTHERN
MAYES COUNTIES UNTIL 145 AM CDT...

At 111 AM CDT, a strong thunderstorm was located 6 miles east of
Foyil, moving east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Adair...                          Spavinaw...
Pensacola...                      Hoot Owl...
Spavinaw State Park...            Strang...
Bushyhead...

This includes Interstate 44 between mile markers 257 and 272.

LAT...LON 3635 9502 3632 9547 3648 9550 3651 9528
      3651 9507
TIME...MOT...LOC 0611Z 258DEG 35KT 3640 9540
Special weather statement, May 9, 12:44 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Tulsa OK
144 AM CDT Sun May 9 2021

OKZ057-058-063-090730-
Craig OK-Delaware OK-Ottawa OK-
144 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAIG...NORTHERN
DELAWARE AND SOUTHERN OTTAWA COUNTIES UNTIL 230 AM CDT...

At 144 AM CDT, a strong thunderstorm was located over Vinita, moving
east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Vinita...                         Grove...
Fairland...                       Afton...
Bernice...                        Ketchum...
Wyandotte...                      Honey Creek State Park...
Bernice State Park...             Cleora...
Narcissa...                       Dodge...
Cayuga...                         Twin Bridges State Park...

This includes Interstate 44 between mile markers 282 and 305.

LAT...LON 3665 9462 3654 9462 3651 9517 3676 9520
      3688 9463
TIME...MOT...LOC 0644Z 259DEG 29KT 3662 9513
Special weather statement, May 9, 12:47 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
147 AM CDT Sun May 9 2021

OKZ062-063-090715-
Delaware OK-Mayes OK-
147 AM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DELAWARE AND NORTHEASTERN
MAYES COUNTIES UNTIL 215 AM CDT...

At 147 AM CDT, a strong thunderstorm was located over Chloeta, moving
east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Jay...                            Langley...
Disney...                         Chloeta...
Cherokee State Park...            Dodge...
Zena...                           Lake Eucha State Park...
Disney Little Blue State Park...

LAT...LON 3650 9462 3646 9461 3635 9460 3634 9503
      3651 9507 3651 9501 3652 9500 3659 9462
TIME...MOT...LOC 0647Z 260DEG 34KT 3644 9496

The radar

The Tulsa radar (KINX), 77 km away, was scanning. The volume nearest the first event began at 07:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Delaware

When
May 9, 1:01 AM CST
Where
Delaware County, 2 mi NE of Jay
Measured
0.88 in hail
Reported by
Public
Coordinates
36.441, -94.775

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957322.